Magnesium is a very important mineral. The average American is deficient in magnesium. Magnesium supplements are very effective. However, rarely can someone have a magnesium overdose. There are several reasons why someone might have a magnesium overdose. Too much magnesium is called hypermagnesemia. Symptoms of too much magnesium are diarrhea and joint pain.
is it Possible to Overdose on Magnesium?
In this article, we will consider the risk factors for magnesium overdose, signs of a magnesium overdose, and how this condition is normally treated.
Magnesium is an important mineral in the human body. It is found naturally in many foods such as spinach, nuts, avocado, and legumes.
It is also available as a dietary supplement and is present in some medicines, such as antacids and laxatives.
The Role of Magnesium
Magnesium serves many functions in the human body. It is used for:
- protein synthesis
- supporting a healthy immune system
- healthy bone formation
- regulating blood pressure
- maintaining heart health
- energy production
- nerve function
- blood sugar control
- electrical conduction in the heart
- muscle function.
Normal Magnesium Amounts
A normal adult body has approximately 25g of magnesium, with about half of it being in the bones and the rest mostly in the cells of soft tissues.
These levels are kept under tight control, largely by the kidneys. The kidneys normally release about 120 milligrams (mg) of magnesium into the urine each day unless magnesium levels in the body are too low.
Healthy adult men should generally consume 400 to 420mg of magnesium daily. Healthy adult women should consume about 310 to 320mg daily. Pregnant women need to consume a slightly higher dose than women who are not pregnant.
Consuming adequate amounts of foods rich in magnesium will supply a lot of the magnesium that your body needs. However, the average American is deficient in magnesium. Magnesium supplements are very effective in addressing the deficiency.
Too Much Magnesium
For a healthy person, a rough guide on controlling magnesium intake is to only take magnesium up to the point where you get diarrhea.
The average magnesium pill is 250-500mg. If you need to take magnesium supplements, it is recommended that you start with 250mg twice a day and then increase the dosage if necessary, until you get diarrhea.
If you are otherwise in good health, you would need to take magnesium in large doses of about 5,000mg a day for it to cause toxicity. Therefore, you would need to take about 10 tablets a day for you to significantly overdose on magnesium.
Magnesium overdose is not common. It can lead to what is known as hypermagnesemia. This is when there is too much magnesium in your blood.
The kidneys generally remove excess amounts of magnesium from the body. A magnesium overdose can occur either because of over-consumption or because of under-secretion. Therefore, magnesium overdose most often occurs when a person is:
- having kidney disease
- having other medical conditions, such as hypothyroidism, heart disease, leukemia, multiple myeloma or gastrointestinal disorders
- taking in too much magnesium in the form of supplements
- taking certain medication containing magnesium, such as laxatives or antacids or
- undergoing chemotherapy, and radiation
It is because of this risk that people with kidney disease should only take magnesium supplements or medications that contain this mineral under supervision by an appropriate health professional.
Symptoms of Magnesium Overdose
If you have an overdose of magnesium, you may experience the following:
Diarrhea. This is the most obvious symptom of a magnesium overdose. Diarrhea occurs because when there is unabsorbed magnesium in the intestines, the magnesium attracts water. When excess water gets into the colon, diarrhea results.
Nausea and vomiting. These happen because the body is desperately trying to get rid of the excess toxic mineral.
Lethargy caused by the shift of magnesium in the cells.
Muscle weakness. This occurs because both low magnesium and high magnesium causes muscles to be unable to polarize/repolarize adequately.
An irregular heartbeat
Low blood pressure caused by the overly dilated vessels from the excess magnesium.
Urine retention caused by the abnormal functioning of the kidney and also by the improper functioning of the bladder, which is a muscle.
At very high doses, magnesium can be fatal as it causes imbalances of electrolytes in the bloodstream, which interferes with the proper functioning of the heart.
If you experience these symptoms and you have a history of kidney disease or any of the other conditions mentioned earlier, or you have been taking medication or laxatives containing magnesium, you should tell your doctor so that specific tests can be carried out to check for magnesium overdose.
How to Get Rid of Excess Magnesium in the Body
If someone has too much magnesium that is interfering with their major body systems, it is considered an emergency.
A doctor can give intravenous calcium gluconate to help reverse the effects of excess magnesium.
If the kidneys are working well, medication may be given to increase the production of urine and the excretion of magnesium.
If hypermagnesemia is severe or kidney function is poor, then dialysis may be used to flush magnesium from the body.
Some Tips To Avoid Magnesium Overdose
- To avoid getting hypermagnesemia, you should drink plenty of water and remain active. This helps use up magnesium and flush out any excess.
- Aim to get your magnesium and other minerals through a balanced, healthy diet that has leafy green vegetables, a variety of nuts, legumes, and a variety of fruits.. This will keep your body in good health and will reduce the need for supplements.
- If you do need to take magnesium supplements, start with a small amount, and increase the dosage gradually if necessary.
- Avoid laxatives that contain magnesium such as milk of magnesia or magnesium of citrate laxatives, especially if you have kidney problems.
As a nurse, I have rarely seen symptoms of too much magnesium in a patient. I have been a nurse for close to 30 years. In fact, 99% of the time we see people with magnesium deficiency. However, it is important to look for symptoms of high magnesium if you take magnesium supplements.
My name is Phyllis Robinson MSN, RN. I have been a Registered Nurse for 27 years in the Cardiac Intensive Care Unit. I am passionate about cardiac care and heart disease. I also want this blog to be an educational tool that people can refer to for traditional and alternative treatment. I will blog on heart disorders such as high blood pressure, congestive heart failure, cardiomyopathy, and high cholesterol.
I received my Nursing degree from Baltimore Community College.
I went on to receive my Masters in Nursing from Walden University
I have worked for almost 30 years in Critical Care with a focus on heart health. I am an advocate of preventive healthcare.